Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
149 Doctors are Online

Have fever. Prescribed antibiotics. Feeling lethargic, quiet, un-responsive and no appetite. Should I be concerned?

Feb 2013
User rating for this question
Very Good
Answered by

Practicing since : 2002
Answered : 3176 Questions
Hi I am worried about my 3 years old son. It started with my 2nd son who got sick and had fever for 3 days (sat - Monday), once he took the prescribed antibiotics he went back to school on day 6. However, on Tuesday, my youngest son (3 yrs old) got sick and had fever from Tues - Sunday.
He had been on antibiotics for 5 days (Alphamox - amoxicillin 250 mg / 5 ml - 3 times a day). he has been very lethargic, quiet and un-responsive and no appetite for meals / snack.. Since Saturday, we noticed a strange behaviour , where he was extremely quiet and wanting to go to sleep. He took a spoonful of food, and he kept it there without chewing or swallowing the food. In results, he dribbled quite a lot. Yesterday, he appeared totally fine. Today his kindergarten teacher reported that the same behaviour happened again. Rite now, he appeared so tired and sleepy. He looked totally fine for about 3 hours (2:30 pm - 5:30 pm).

His sleep is quite ok now, the fluid intake is normal

1. Should I be concern about this weird and strange behaviour..?
2. Would the antibiotics have the side effect that can cause my son to behave strangely..?
3. is this condition still due to the effect of the viral infection..?

Would be great if you can provide us with some feedback.

Many thanks. - DavidH26
Posted Sun, 25 Aug 2013 in Child Health
Answered by Dr. E Venkata Ramana 47 minutes later

Thank you for your query on Healthcare Magic.

What is concerning for me this episodic altered behavior of the child.

Usually delirium occurs in children with the high grade fever during which the child may behave abnormally and may speak irrelevant and incoherent speech.

Another type of abnormality associated with high grade fever in children is febrile seizure which will present with unresponsiveness, staring look, drooling of saliva, and with tonic clinic movements of limbs.

My answers to your questions are:

1.Yes, the strange abnormal behavior is worrisome and concerning thing and
needs immediate evaluation by the doctor.

2.This type of abnormal behavior is not seen with the antibiotic (amoxicillin).

3.This type of behavior is suggestive of his higher neurological function because
of infection or because of high grade fever.

I advise you to consult the emergency as soon as possible for the examination of the child physically to identify the cause for such behavior and its management.

Hope I have answered your query, if you have any clarification please let me know.

Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask a Pediatrician

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor